Healthnotes Newswire (February 8, 2001)—An illicit supplement is responsible for severe withdrawal symptoms, sending its users to emergency rooms nationwide in increasing numbers. The supplement, gamma-hydroxybutyrate (GHB), is used mainly by bodybuilders to enhance muscle building. But GHB is highly addictive and, according to a report published in Monday’s Annals of Emergency Medicine,1 the withdrawal syndrome is severe in all reported cases. In one case, GHB withdrawal caused the death of a 24-year-old man who had been addicted to it for ten months.
Formerly known as the “date rape drug” (a name now associated with the drug rohypnol) because of its strong sedative properties, GHB has been illegal to prescribe or to sell in the United States since President Clinton signed legislation in February 2000 to make the drug a Schedule I controlled substance. Despite these restrictions, GHB is still easily available over the Internet and through precursors sold as dietary supplements. These precursors are rapidly converted to GHB in the body, and include gamma-butyrolactone and 1,4-butanediol. For more information on the dangers of these agents, see “Consumer Alert: Solvent Marketed as Dietary Supplement Responsible for Deaths” (Healthnotes Newswire—January, 11, 2001).
Withdrawal is a Killer
The new report reviewed eight cases of GHB withdrawal syndrome. All patients were admitted to emergency rooms in psychotic and severely agitated states requiring physical restraint and sedation. Other symptoms of the syndrome included rapid heart rate, high blood pressure, prolonged delirium with disturbing auditory and visual hallucinations, and, occasionally, sweating, nausea, and vomiting. One man died after an episode of seizures and heart failure—13 days after he discontinued using GHB. The patient’s cause of death was reported as a complication of GHB withdrawal resulting from chronic substance abuse.
GHB overdose has become a significant cause of emergency room admissions for drug-induced coma.2 Until now, however, reports of a withdrawal syndrome have been few.3 The new report adds important information to what is known about GHB addiction and withdrawal.
In all cases presented in the report, the withdrawal syndrome began rapidly—within six hours of the last dose. Severe dependence on GHB was observed in all cases, with patients taking GHB every one to three hours around the clock, including nighttime awakening to take doses. Users reported the need to take the drug frequently to prevent withdrawal symptoms, such as anxiety, tremors, and hallucinations. The man who died of complications of GHB withdrawal had been using GHB heavily for ten months, every hour for the last two months, and every 30 minutes in the period leading up to his hospital admission. He reportedly increased his dose to prevent GHB withdrawal hallucinations.
Overdoses of GHB, as opposed to GHB withdrawal, have reportedly caused more than 100 deaths, according to one Internet database.4
Are There Legitimate Uses for GHB?
Although GHB was given Schedule I status as a controlled substance, putting it in the same category as heroin and cocaine, researchers continue to investigate the drug under a legal exemption as a necessary and valuable medicine for narcolepsy, a disabling illness involving a sudden, uncontrollable disposition to sleep at irregular intervals. GHB used in the treatment of narcolepsy is marketed under the name Xyrem® (sodium oxybate, gamma-hydroxybutyrate). Several clinical trials5 6 have found GHB (Xyrem) to be an effective treatment for narcolepsy, and the drug appears to be particularly effective at managing a complication of narcolepsy called cataplexy, a sudden episode of generalized muscle weakness triggered by emotions. Typically, the patient’s knees buckle and may give way upon laughing, elation, surprise, or anger. The amounts of GHB used in narcolepsy studies are considerably less than those used by people abusing GHB for recreational or bodybuilding purposes.
GHB has also been investigated as a treatment for withdrawal from alcohol7 and opiates,8 and for a rare, fatal form of insomnia.9 Persons with narcolepsy or any other condition should not attempt self-treatment with GHB, but should seek the care of a qualified doctor.References